Hail, Pine
- When
- August 16, 6:20 PM CST to 6:22 PM CST
- Where
- Pine County, 0.48 mi E of Sandstone
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 46.130, -92.860
Thunderstorms developed during the afternoon and evening hours of the 16th across northeastern Minnesota ahead of a cold front. Daytime heating led to strong instability over the region and a strong low level jet provided ample wind shear for storms to work with.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Thunderstorms developed during the afternoon and evening hours of the 16th across northeastern Minnesota ahead of a cold front. Daytime heating led to strong instability over the region and a strong low level jet provided ample wind shear for storms to work with. The storms didn't really get organized until they moved into northwest Wisconsin, but one storm did produce nickel-sized hail in Sandstone.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 16, 5:43 PM CST, 37 minutes earlier.
Area Forecast Discussion
National Weather Service Duluth MN
643 PM CDT Wed Aug 16 2023
.DISCUSSION...(This evening through Tuesday)
Issued at 409 PM CDT Wed Aug 16 2023
Key Messages...
1) Scattered strong to severe thunderstorms are expected this
afternoon and evening. Wind gusts to 70 mph and hail up to ping
pong ball size are the main hazards. A tornado can't be ruled out.
2) Wildfire smoke from Canada could result in reduced air quality
late tonight through Friday.
3) Very warm to hot temperatures are expected this weekend and
into early next week.
This afternoon and evening:
Prior to the arrival of the cold front and attendant severe
weather potential is strong south to southwest winds ahead of the
front. Winds have already been gusting around 30 to 40 mph, and
some locally higher gusts will remain possible for the rest of
this afternoon and early evening. Some small tree branches may be
knocked about, perhaps leading to localized power outages.
The threat for scattered severe thunderstorms hasn't changed much
from previous forecasts. If anything, the latest short-term models
have trended a little slower with the cold frontal passage, as
well as attendant storms, but not by much. Hazards remain largely
the same. As the main forcing for convection will be along the
front, a line of storms is expected to develop and make the
primary severe weather threat be damaging wind gusts up to 70 mph.
Despite the presence of high-level clouds, there has been plenty
of warm and moist air advection, and instability has been
developing ahead of the cold front along with steep mid-level
lapse rates up to 8 C/km. Some initial development of supercells
may promote hail up to around ping pong ball size and perhaps a
very small tornado threat. As the atmosphere still remains largely
capped, convective development has been limited, but some
additional heating over the next hour or two should spark stronger
storms. The areas most likely to see severe weather later this
afternoon include the Minnesota Arrowhead and down into far east-
central Minnesota (including the Twin Ports), then into northwest
Wisconsin later this evening. Some locally heavy rainfall rates
are likely, though with the fast-moving nature of the cold front,
flooding concerns are expected to be very minimal.
Storms are expected to exit northwest Wisconsin no later than
midnight, and after that, some lingering showers may be possible
as the main upper level trough axis passes through.
Thursday and Friday:
Some cooler temps with highs largely in the 70s are expected
Thursday with breezy post-frontal northwest winds expected. The
weather is expected to be dry and mostly sunny as surface high
pressure and upper level ridging approach from the west. The
timing may be just right for winds to lighten up Thursday night to
produce some cool overnight temperatures in the 40s for many
areas. Southerly flow returns on the back side of the high on
Friday, bringing in some warmer weather.
Saturday through Tuesday:
A strong ridge is expected to center itself over the Northland on
Saturday, leading to a rather hot day with highs in the upper 80s
to lower 90s nearly everywhere, except perhaps for parts of the
North Shore with a wind off Lake Superior. Some slightly cooler
(but still warm) air may move in for Sunday with a weak wave
possibly bringing some rain chances into early next week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 643 PM CDT Wed Aug 16 2023
Thunderstorms will continue to progress eastward across the
Northland this evening. HIB, DLH, and HYR will see the heaviest
rain and storms. Additional showers may develop tonight. Storms
will be capable of hail to penny size and wind gusts of 35 to 60
knots. Winds will veer northwesterly behind the storms as a cold
front passes. Winds will be gusty overnight and Thursday in the
wake of the front.
&&
.MARINE...
Issued at 409 PM CDT Wed Aug 16 2023
Strong southwest winds are expected to persist into the early
evening before a cold front passes through. Gale force wind gusts
will continue along the immediate South Shore shorelines with
slightly lesser gusts that are hazardous for small craft along the
North Shore and outer Apostle Islands. As a cold front passes
through in the next few hours, wind gusts are expected to decrease
slightly and switch direction to northwest overnight. As the front
passes through, showers and thunderstorms are expected, and some
may be strong to severe with large hail, damaging wind gusts to
around or slightly above 50 kt possible, and cloud-to-water
lightning. A brief break in gusty winds is expected for several
hours tonight after the cold front passes through, but then strong
northwest winds are expected to develop. The gusty winds on
Thursday are expected to be hazardous for small craft for nearly
all areas, and some gale force wind gusts may be possible. A Gale
Watch remains in effect for most nearshore zones through Thursday
morning. Wave heights may reach around 3 to 6 ft along the South
Shore and outer Apostle Islands during this period. Winds are
expected to decrease Thursday night with high pressure moving in.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 56 73 51 78 / 100 0 0 0
INL 54 71 47 79 / 20 0 0 0
BRD 57 75 51 80 / 80 0 0 0
HYR 56 73 47 79 / 100 10 0 0
ASX 59 74 50 80 / 100 10 0 0
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Gale Warning until 10 PM CDT this evening for LSZ121-145>148.
Small Craft Advisory until 10 PM CDT this evening for LSZ140>144-
150.
Gale Watch from Thursday morning through Thursday afternoon for
LSZ140>143-146>148-150.
&&
DISCUSSION...JDS
AVIATION...Huyck
MARINE...JDSHazardous Weather Outlook National Weather Service Duluth MN 148 PM CDT Wed Aug 16 2023 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-171900- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 148 PM CDT Wed Aug 16 2023 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight Strong southerly winds are possible ahead of the cold front, gusting 25 to 40 miles per hour along the I-35 corridor and east over northwest Wisconsin. Thunderstorms are expected along a cold front across the Northern Minnesota and Northwest Wisconsin. Scattered severe storms are possible. If storms become severe, damaging winds up to 70 mph, large hail up to ping pong ball size, frequent cloud-to- ground lightning, and heavy rain are possible. A tornado or two cannot be ruled out late this afternoon or early this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Smoke may return Thursday leading to degraded air quality. .SPOTTER INFORMATION STATEMENT... Skywarn spotters are encouraged to report hail of any size and rainfall amounts to the National Weather Service. LSZ121-140>148-150-171900- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 148 PM CDT Wed Aug 16 2023 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight Periods of strong southwest winds today may gust 15 to 35 knots are. Gale force gusts are possible closest to shore from the Twin Ports to Saxon Harbor. Small Craft Advisories and Gale Warnings are in effect. There is a chance of strong to severe storms this afternoon and evening. Hail of dime to ping pong ball size, wind gusts up to 50 knots, frequent cloud- to- water lightning, and heavy rain which may reduce visibility to less than 1 mile are the main threats. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Strong and gusty northwest winds are forecast over western Lake Superior again Thursday. Gales to 35 knots are possible Thursday morning mainly over the North Shore waters and the Outer Apostle Islands. Additional Small Craft Advisories or Gale Warnings will be needed. Levens More information may be obtained at the following web address: http://www.weather.gov/duluth
Preliminary Local Storm Report
National Weather Service Duluth MN
634 PM CDT Wed Aug 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM Tstm Wnd Gst 3 S French River 46.85N 91.89W
08/16/2023 M40 MPH LSZ144 MN Buoy
Measured wind gust from nearshore McQuade
buoy.
&&
KLLPreliminary Local Storm Report
National Weather Service Duluth MN
643 PM CDT Wed Aug 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM Tstm Wnd Gst 6 SE Duluth 46.72N 92.03W
08/16/2023 M51 MPH St. Louis MN AWOS
AWOS station KDYT Duluth Sky Harbor Airport.
Marine thunderstorm wind gust.
&&
KLLSpecial Weather Statement
National Weather Service Duluth MN
656 PM CDT Wed Aug 16 2023
WIZ001-170015-
Douglas WI-
656 PM CDT Wed Aug 16 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF CENTRAL DOUGLAS
COUNTY THROUGH 715 PM CDT...
At 656 PM CDT, Doppler radar was tracking a strong thunderstorm near
South Range, or 12 miles south of Superior, moving east at 55 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around.
This strong thunderstorm will be near...
South Range around 700 PM CDT.
Hawthorne and Poplar around 710 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
northwestern Wisconsin.
&&
LAT...LON 4647 9218 4661 9218 4666 9178 4645 9179
TIME...MOT...LOC 2356Z 270DEG 48KT 4655 9208
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
BJHPreliminary Local Storm Report
National Weather Service Duluth MN
711 PM CDT Wed Aug 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0636 PM Tstm Wnd Dmg 3 W South Range 46.61N 92.04W
08/16/2023 Douglas WI Trained Spotter
12-13 inch Tree Snapped at the Base.
&&
KPPreliminary Local Storm Report
National Weather Service Duluth MN
714 PM CDT Wed Aug 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0713 PM Rain 3 SSW Wentworth 46.56N 91.87W
08/16/2023 M1.38 inch Douglas WI Trained Spotter
Total so far for today.
&&
KPSpecial Weather Statement
National Weather Service Duluth MN
716 PM CDT Wed Aug 16 2023
MNZ038-170030-
Pine MN-
716 PM CDT Wed Aug 16 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN PINE
COUNTY THROUGH 730 PM CDT...
At 715 PM CDT, Doppler radar was tracking a strong thunderstorm over
Henriette, or 7 miles west of Pine City, moving east at 55 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Pine City and Rock Creek around 725 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
east central Minnesota...and northwestern Wisconsin.
&&
LAT...LON 4573 9314 4593 9314 4595 9268 4589 9271
4586 9274 4585 9274 4583 9276 4581 9276
4579 9278 4577 9278 4573 9283
TIME...MOT...LOC 0015Z 268DEG 48KT 4585 9312
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MooreThe Duluth radar (KDLH), 93 km away, was scanning. The volume nearest the first event began at 00:16 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1131562.